Kansas, 2017Flooding in Kansas, March 29, 2017
March 29, 2017 · NWS ICT · 6 events in 4 counties and zones
Numerous thunderstorms produced widespread 2 to 3 inches of rain across most of Central and South-Central Kansas throughout the day and well into the evening. Flooding occurred in several parts of Central and South-Central Kansas, most noticeably Marion, Harvey and Butler Counties where a few roads and highways were barricaded.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Numerous thunderstorms produced widespread 2 to 3 inches of rain across most of Central and South-Central Kansas throughout the day and well into the evening. Flooding occurred in several parts of Central and South-Central Kansas, most noticeably Marion, Harvey and Butler Counties where a few roads and highways were barricaded.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Mar 29, 2:58 AM CST, 1 hour 57 minutes earlier.
Area forecast discussion, Mar 29, 2:58 AM CST, 1 hour 57 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
358 AM CDT Wed Mar 29 2017
.SHORT TERM...(Today through Friday night)
Issued at 357 AM CDT Wed Mar 29 2017
Forecast highlights: Rain/storms today, and again this weekend
into early next week.
Latest MRMS precipitation data suggests widespread rain amounts
of 1-2 inches, with pockets of 2-3 inches have fallen since
yesterday afternoon/evening in a wide north-south strip from
central and south-central Kansas east through the Flint Hills of
east-central and southeast Kansas. This will likely produce
healthy rises on several rivers/streams/creeks this morning, with
most probably remaining just below minor flood stage levels.
However, a handful of points could exceed minor flood stage,
especially if another widespread, prolonged area of moderate to
heavy rain moves north across the area this morning (which appears
possibly given activity still across Oklahoma). Additionally, a
handful of areal flood warnings for minor low-land flooding will
remain possible.
Once Oklahoma precipitation moves north across the region early
this morning, thinking widespread moderate to heavy rain should
gradually decrease in coverage, as a mid-level dry slot spreads
north over the region. However, portions of central and north-
central Kansas will likely see widespread precipitation shield
hang around longer due to mid-level deformation zone setting up
shop western through northern KS.
Attention then turns to strong/severe storm potential from midday
through early this evening, generally east of the Kansas Turnpike
corridor, as the warm sector retrogrades northwest some in
response substantial upper energy approaching from the southwest.
If airmass is able to recover from morning convection, strong deep
layer shear in concert with steepening lapse rates/cooling aloft
and modest instability would support large hail and perhaps
locally 60 mph winds with a handful of storms. Tornado threat
should remain fairly low given veer-back deep layer shear
orientation, but cannot completely be ruled out given the strong
wind fields associated with this system.
.LONG TERM...(Saturday through Tuesday)
Issued at 357 AM CDT Wed Mar 29 2017
Models are finally coming into better agreement with the next
system, with consensus supporting more rain/isolated storms this
weekend through Monday. Could see pockets of locally heavy
rainfall, although this next storm doesn't look as impressive as
the current one.
&&
.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1143 PM CDT Tue Mar 28 2017
Aviation concerns will remain widespread showers and storms along
with lower ceilings.
Upper low is still making its way across west TX with a large
area of upper diffluence and 850-700mb moisture transport
resulting in widespread showers and storms over central and south
central KS. This activity should continue for the next several
hours and should actually work back to the west overnight.
Visibilities in the heavier showers and storms are expected to be
around 2sm with ceilings bouncing between MVFR and IFR. Not out of
the question to see some LIFR cigs, especially west of I-135.
Should see a decrease in convection after 15z Wed as as dry slot
moves across areas along and east of I-135. However, even with the
decrease in precip, should continue with at least IFR ceilings at
all sites with the exception of KCNU.
&&
.FIRE WEATHER...
Issued at 357 AM CDT Wed Mar 29 2017
Wet and cool weather along with things starting to green up should
keep fire danger levels fairly low the next several days.
&&
.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT 57 42 51 39 / 90 50 50 10
Hutchinson 49 40 51 37 / 90 60 50 0
Newton 54 42 49 38 / 90 60 50 10
ElDorado 60 43 51 39 / 90 60 50 10
Winfield-KWLD 61 44 52 39 / 80 50 40 10
Russell 46 39 51 36 / 100 70 20 0
Great Bend 46 39 53 35 / 90 70 30 0
Salina 48 40 50 38 / 100 70 50 0
McPherson 48 40 50 37 / 90 70 50 0
Coffeyville 69 48 54 41 / 90 50 50 20
Chanute 67 48 53 41 / 90 60 60 20
Iola 65 49 54 41 / 90 60 60 20
Parsons-KPPF 68 48 54 41 / 90 50 60 20
&&
.ICT WATCHES/WARNINGS/ADVISORIES...None.
&&
SHORT TERM...ADK
LONG TERM...ADK
AVIATION...RBL
FIRE WEATHER...ADK
Hazardous weather outlook, Mar 29, 4:38 AM CST, 17 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
538 AM CDT Wed Mar 29 2017
KSZ032-033-047>053-067>072-082-083-091>096-098>100-301045-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
538 AM CDT Wed Mar 29 2017
This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.
.DAY ONE...Today and Tonight
Numerous showers and embedded thunderstorms will impact the region
today. Healthy rises on area streams, creeks and rivers are likely,
with minor flooding of flood-prone and low-lying areas possible.
Additionally, a few strong to severe storms are possible this
afternoon over southeast Kansas, with the main threats large hail
and localized wind gusts to 60 mph.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Minor flooding on area rivers, streams and creeks will remain
possible across mainly south-central Kansas into the weekend.
Another storm system is expected to spread additional showers and
embedded thunderstorms across the region this weekend into early
next week. Strong or severe storms are not expected, although any
additional rainfall could aggravate ongoing flooding concerns.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated today or tonight, although
rainfall and flooding reports are always greatly appreciated.
&&
For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/
In the hours before
Special weather statement, Mar 28, 11:47 PM CST, 5 hours 8 minutes before
Special Weather Statement
National Weather Service Wichita KS
1247 AM CDT WED MAR 29 2017
KSZ071-094>096-098>100-290645-
Montgomery KS-Wilson KS-Labette KS-Woodson KS-Chautauqua KS-
Neosho KS-Elk KS-
1247 AM CDT WED MAR 29 2017
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Montgomery County in southeastern Kansas...
Wilson County in southeastern Kansas...
Labette County in southeastern Kansas...
Southeastern Woodson County in southeastern Kansas...
Northeastern Chautauqua County in southeastern Kansas...
Neosho County in southeastern Kansas...
Southeastern Elk County in southeastern Kansas...
* Until 145 AM CDT
* At 1245 AM CDT...National Weather Service meteorologists were
tracking strong thunderstorms along a line extending from 6 miles
south of Elk Falls to near Havana to 5 miles east of Dewey...and
moving north at 50 mph.
hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with these storms. Torrential rainfall rates are likely.
* Locations impacted include...
Parsons, Coffeyville, Independence, Chanute, Neodesha, Fredonia,
Cherryvale, Caney, Oswego, Erie, Chetopa, Altamont, St. Paul,
Thayer, Edna, Dearing, Altoona, Mound Valley, Longton and Elk City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3700 9508 3700 9591 3730 9618 3777 9576
3776 9553 3773 9552 3773 9509
TIME...MOT...LOC 0546Z 201DEG 43KT 3729 9616 3707 9591 3682 9584
CARUSOSpecial weather statement, Mar 29, 1:20 AM CST, 3 hours 35 minutes before
Special Weather Statement
National Weather Service Wichita KS
220 AM CDT WED MAR 29 2017
KSZ072-096-100-290745-
Labette KS-Neosho KS-Allen KS-
220 AM CDT WED MAR 29 2017
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Eastern Labette County in southeastern Kansas...
Neosho County in southeastern Kansas...
Allen County in southeastern Kansas...
* Until 245 AM CDT
* At 216 AM CDT...National Weather Service meteorologists were
tracking strong thunderstorms along a line extending from near
Galesburg to 5 miles north of Oswego to Chetopa...and moving north
at 65 mph.
Pea size hail...and wind gusts of 40 to 50 mph will be possible with
these storms.
* Locations impacted include...
Parsons, Iola, Oswego, Erie, Chetopa, St. Paul, La Harpe, Gas,
Moran, Walnut, Savonburg, Labette, Elsmore, Stark, Mildred,
Bassett, South Mound and Iola Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issues by the National Weather
Service.
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3700 9517 3761 9540 3804 9545 3804 9508
3700 9508
TIME...MOT...LOC 0719Z 201DEG 58KT 3748 9530 3725 9513 3704 9512
CARUSOFlood, Harvey
- When
- March 29, 4:55 AM CST to 12:00 PM CST
- Where
- Harvey County, 5.1 mi SSW of Newton Arpt to 6.25 mi S of Newton Arpt
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 37.980, -97.310
Flooding occurred at the Southeast 60th Rd and Spencer intersection. A creek overflowed. The resulting flood covered both roads, The report was received via social media.
Flood, Marion
- When
- March 29, 7:10 AM CST to 6:30 PM CST
- Where
- Marion County, 1.09 mi W of Peabody to 1 mi W of Peabody
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 38.170, -97.120
Water covered a bridge on Nighthawk Rd. in Peabody. The road was closed. Peabody City Park was flooded.
Flood, Marion
- When
- March 29, 7:10 AM CST to 6:30 PM CST
- Where
- Marion County, 5.6 mi N of Peabody to 6.25 mi NNW of Peabody
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 38.251, -97.100
Nighthawk Road was flooded from 120th to 130th Streets.
Flood, Marion
- When
- March 29, 7:10 AM CST to 6:30 PM CST
- Where
- Marion County, 4.28 mi NNW of Marion to 4.2 mi N of Marion
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 38.410, -97.040
Remington Road was flooded in and around 230th Street.
Flood, Butler
- When
- March 29, 7:30 AM CST to 12:00 PM CST
- Where
- Butler County, 8 mi S of Andover to 9 mi SSE of Andover
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 37.604, -97.130
Barricades were positioned on 159th Street south of Highway 54/400.
Flood, Saline
- When
- March 29, 9:33 PM CST to 11:33 PM CST
- Where
- Saline County, 1.28 mi ESE of Salina to 1.25 mi ESE of Salina
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 38.820, -97.580
A 1-mile stretch of North Street is flooded between Holmes and Simpson Roads. The flooding is occurring in a low-lying area.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flooding in Louisiana, March 29 to 30, 2017$330,000 · EF2 · 14 events
- Tornadoes and Flash Flooding in Texas, March 29, 20172 injured · $650,000 · EF1 · 16 events
- Tornado and Damaging Winds in Mississippi, March 29 to 30, 2017$644,000 · EF0 · 22 events
- Tornadoes and Hail in Texas, March 29, 2017$181,000 · EF1 · 17 events
- Tornado and Damaging Wind in Texas, March 29, 2017$60,000 · EF1 · 2 events
- High Wind in Tennessee, March 29 to 30, 2017$60,000 · 51 kt wind · 2 events
- Tornado and Hail in Arkansas, March 29, 2017EF1 · 7 events
- Tornado and Hail in Mississippi, March 29 to 30, 2017EF1 · 6 events
- Hail in Missouri, March 29, 20171.75 in hail · 5 events
- Marine Thunderstorm Winds in Gulf of Mexico, March 29, 20174 events
- Damaging Winds in Louisiana, March 29, 201760 kt wind · 4 events
- Hail in Kansas, March 29, 20171 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 687587, 687598, 687602, 687603, 687607, 687605.